Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Grand Forks, ND

July 12, 2015Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2015, 10:50 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2015, 10:50 PM CDT (03:50 UTC)
Expired
Jul 12, 2015, 11:45 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3598 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS53 KFGF 130350
SVRFGF
MNC051-111-130445-
/O.NEW.KFGF.SV.W.0067.150713T0350Z-150713T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1145 PM CDT

* AT 1049 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALTON...OR
  8 MILES SOUTH OF FERGUS FALLS...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DALTON AROUND 1110 PM CDT.
  ASHBY AROUND 1140 PM CDT.
  ERDAHL AROUND 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4605 9624 4627 9615 4618 9557 4611 9561
      4611 9577 4595 9577
TIME...MOT...LOC 0349Z 289DEG 11KT 4616 9603 

HAIL...1.25IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
230 
WWUS53 KFGF 130421
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1121 PM CDT SUN JUL 12 2015

MNC051-111-130445-
/O.CON.KFGF.SV.W.0067.000000T0000Z-150713T0445Z/
OTTER TAIL MN-GRANT MN-
1121 PM CDT SUN JUL 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND NORTHERN GRANT COUNTIES...

AT 1121 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALTON...OR
13 MILES SOUTHEAST OF FERGUS FALLS...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ASHBY AROUND 1140 PM CDT.
  ERDAHL AROUND 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4605 9624 4627 9615 4618 9557 4611 9561
      4611 9577 4595 9577
TIME...MOT...LOC 0421Z 289DEG 11KT 4613 9589 

HAIL...1.00IN
WIND...60MPH
 
$$

DTR
299 
WWUS53 KFGF 130441
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1141 PM CDT SUN JUL 12 2015

MNC051-111-130451-
/O.EXP.KFGF.SV.W.0067.000000T0000Z-150713T0445Z/
OTTER TAIL MN-GRANT MN-
1141 PM CDT SUN JUL 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL AND
NORTHERN GRANT COUNTIES WILL EXPIRE AT 1145 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4605 9624 4627 9615 4618 9557 4611 9561
      4611 9577 4595 9577
TIME...MOT...LOC 0439Z 289DEG 11KT 4613 9589 

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:39 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 12, 9:39 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 PM CDT SUN JUL 12 2015

.UPDATE...
ISSUED AT 940 PM CDT SUN JUL 12 2015

THE LATEST HRRR BRINGS THE CURRENT CONVECTION IN THE DEVILS LAKE
BASIN EAST INTO THE VALLEY OVER THE NEXT FEW HOURS.
THEREAFTER...THERE SHOULD BE A WEAKENING TRENDS AFTER 6Z AS
INSTABILITY SLOWLY DECREASES. THERE WILL BE A WESTERLY 850MB LLJ
AROUND 30KT...THAT COULD SUSTAIN SOME STRONGER STORMS OVERNIGHT.
MOST OF THE FORECAST AREA HAS BEEN WORKED OVER BY CONVECTION...SO
NOT EXPECTING MUCH MORE SEVERE WEATHER...BUT SOME STRONG STORMS
POSSIBLE THROUGH 6Z OR SO. THE CURRENT WATCH WILL EXPIRE AT 10 PM
AND NOT EXPECTING ANOTHER WATCH ATTM.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM CDT SUN JUL 12 2015

SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2
MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY
DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN
PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT
SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY
SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION
SHOULD BE CLOSE TO EXITING THE FA BY SUNSET.

REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP
THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT
NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE
CLOSER TO AVERAGE.

ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS
CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN JUL 12 2015

MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING
DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO
THE REGION WITH SEASONAL TEMPERATURES.

MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT
WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER
LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND
BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH
THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH
HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 653 PM CDT SUN JUL 12 2015

CAUTIOUSLY LEFT T MENTION OUT OF DVL/GFK/FAR AS MOST CONVECTION
SHIFTING INTO MN. WITH LACK OF LOW LEVEL JET SHOULD SEE WEAKENING
IN THE NEXT FEW HOURS. OTHERWISE PRIMARILY LOOKING AT VFR CONDITIONS
THROUGH THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...HOPKINS/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, Jul 12, 6:32 AM CDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT SUN JUL 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
632 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR
SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS
ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA.

STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA.
THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING
THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL
AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE
REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN
FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE
CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY
UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL
CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER
MIDNIGHT.

BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT
INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS
FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY
COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A
BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE
PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD
DRINK WATER AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS
BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK.
STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS
ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT
WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS
UNCERTAIN AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Local storm report, Jul 12, 7:24 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     8 E VERNDALE            46.40N 94.84W
07/12/2015                   WADENA             MN   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE ALONG CR2... NORTH OF THE STAPLES
            AIRPORT.

&&

GGUST
Local storm report, Jul 12, 7:41 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     5 WSW BARRETT           45.88N 95.99W
07/12/2015                   GRANT              MN   TRAINED SPOTTER

            PHOTO POSTED TO SOCIAL MEDIA. VIEWED FROM NEAR HERMAN.

&&

GGUST
Local storm report, Jul 12, 7:45 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 NW HOFFMAN            45.87N 95.84W
07/12/2015                   GRANT              MN   TRAINED SPOTTER

            NUMEROUS LARGE TREES BROKEN DOWN ALONG HIGHWAY 55
            CORRIDOR...BETWEEN BARRETT AND HOFFMAN.

&&

GGUST
Local storm report, Jul 12, 7:53 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     DEER CREEK              46.39N 95.32W
07/12/2015                   OTTER TAIL         MN   BROADCAST MEDIA

            TREES BROKEN DOWN AND GARDENS FLATTENED. REPORTED VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 12, 7:56 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
756 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     VERNDALE                46.40N 95.01W
07/12/2015                   WADENA             MN   EMERGENCY MNGR

            TREES BLOWN DOWN AND A ROOF BLOWN OFF IN TOWN. NUMEROUS
            TREES AND AND LEAST 8 TO 10 POWER POLES SNAPPED OFF EAST
            OF TOWN.

&&

GGUST
Local storm report, Jul 12, 7:58 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ALDRICH                 46.37N 94.94W
07/12/2015                   WADENA             MN   EMERGENCY MNGR

            TREES AND POWER LINES BLOWN DOWN IN ALDRICH AND BETWEEN
            ALDRICH AND STAPLES ALONG CR2.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:13 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake32 min
Jul 13, 1:43 AM CDTSpecial Weather StatementFGFOtter Tail62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.